Journal Article

Tuberculosis Treatment and Risk of Stavudine Substitution in First-Line Antiretroviral Therapy

Daniel J. Westreich, Ian Sanne, Mhairi Maskew, Babatyi Malope-Kgokong, Francesca Conradie, Pappie Majuba, Michele Jonsson Funk, Jay S. Kaufman, Annelies Van Rie and Patrick MacPhail

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 48, issue 11, pages 1617-1623
Published in print June 2009 | ISSN: 1058-4838
Published online June 2009 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/598977
Tuberculosis Treatment and Risk of Stavudine Substitution in First-Line Antiretroviral Therapy

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

Background. Treatment for tuberculosis (TB) is common among individuals receiving stavudine-containing highly active antiretroviral therapy (HAART), but the effect of TB treatment on stavudine toxicity has received little attention. We estimated the effect of TB treatment on risk of stavudine substitution among individuals receiving first-line HAART.

Methods. We evaluated a cohort of 7066 patients who initiated HAART from April 2004 through March 2007 in Johannesburg, South Africa. Three exposure categories were considered: ongoing TB treatment at HAART initiation, concurrent initiation of TB treatment and HAART, and incident TB treatment after HAART initiation. The outcome was single-drug stavudine substitution. Adjusted hazard ratios (aHRs) were estimated using marginal structural models to control for confounding, loss to follow-up, and competing risks.

Results. Individuals with ongoing and concurrent TB treatment were at increased risk of stavudine substitution, irrespective of stavudine dosage. For ongoing TB treatment, aHR was 3.18 (95% confidence interval [CI], 1.82–5.56) in the first 2 months of HAART, 2.51 (95% CI, 1.77–3.54) in months 3–6, and 1.19 (95% CI, 0.94–1.52) thereafter. For concurrent TB treatment, aHR was 6.60 (95% CI, 3.03–14.37) in the first 2 months, 1.88 (95% CI, 0.87–4.09) in months 3–6, and 1.07 (95% CI, 0.65–1.76) thereafter. There was no effect of incident TB on stavudine substitution risk.

Conclusions. Risk of stavudine substitution was increased among patients who received TB treatment and was especially elevated during the period soon after HAART initiation. In settings in which alternative antiretroviral drugs are available, initiation of stavudine therapy in patients receiving TB treatment may need to be reconsidered.

Journal Article.  4203 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.